Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 7, NWS Tucson, AZ

July 5, 2008Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 5, 2008, 8:55 PM MST for Pima County, Arizona. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2008, 8:55 PM MST (03:55 UTC)
Expired
Jul 5, 2008, 10:30 PM MST
In force
95 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 64 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 3.9 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2008-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2008-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3276 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-84 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 060355
FFWTWC
AZC019-060530-
/O.NEW.KTWC.FF.W.0007.080706T0355Z-080706T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
855 PM MST SAT JUL 5 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITIES OF...TUCSON...ORO VALLEY...MARANA...

* UNTIL 1030 PM MST

* AT 853 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM 7 MILES SOUTHWEST OF ORO
  VALLEY...MOVING SOUTHWEST AT 16 MPH. 

WEATHER RADAR INDICATED SHOWERS AND THUNDERSTORMS VERY HEAVY 
RAINFALL IN ORO VALLEY...MARANA AND NORTHWEST TUCSON...ESPECIALLY AN 
AREA BOUNDED BY RIVER AND INA AND ORACLE ROAD AND INTERSTATE 10. 
RADAR ESTIMATES THAT IN EXCESS OF ONE INCH OF RAIN HAS FALLEN IN 
THIS AREA OVER THE PAST 25 MINUTES. AN AUTOMATED GAGE AT THE CDO 
WASH NEAR INA REPORTED 1.14 INCHES OF RAIN HAS FALLEN IN THE PAST 20 
MINUTES. RAINFALL RUNOFF WILL FILL NORMALLY DRY WASHES...ROADWAY 
DIPS AND OTHER LOW LYING AND POOR DRAINAGE AREAS WITH RUNNING WATER.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

THIS FLASH FLOOD WARNING UPGRADES AND REPLACES THE FLOOD ADVISORY FOR
THIS AREA.

LAT...LON 3247 11112 3249 11085 3221 11090 3215 11101
      3236 11124

$$
2 follow-up statements
000 
WGUS75 KTWC 060419
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
919 PM MST SAT JUL 5 2008

AZC019-060530-
/O.CON.KTWC.FF.W.0007.000000T0000Z-080706T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
919 PM MST SAT JUL 5 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM MST FOR
NORTHEASTERN PIMA COUNTY...

AT 914 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN 8 MILES WEST OF 
TUCSON...MOVING SOUTHWEST AT 20 MPH.

WEATHER RADAR INDICATED SHOWERS AND THUNDERSTORMS WITH VERY HEAVY 
RAINFALL...ESPECIALLY AN AREA BOUNDED BY RIVER...INA...ORACLE ROAD 
AND INTERSTATE 10. RADAR ESTIMATES THAT BETWEEN ONE AND TWO INCHES 
OF RAIN HAS FALLEN IN THIS AREA. AN AUTOMATED RAIN GAGE AT THE CDO 
WASH NEAR INA REPORTED 1.54 INCHES OF RAIN HAS FALLEN...AND ANOTHER 
GAGE LOCATED AT PIMA WASH NEAR FIRST AVENUE REPORTED 1.02 INCHES.
 
RAINFALL RUNOFF WILL CONTINUE TO FILL NORMALLY DRY WASHES...ROADWAY 
DIPS AND OTHER LOW LYING AND POOR DRAINAGE AREAS RESULTING IN FLASH 
FLOODING. THE WASHES THAT FLOW ACROSS SILVERLY ROAD BETWEEN INA 
AND GRANT WILL LIKELY BY FLOODED.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 3247 11112 3249 11085 3221 11090 3215 11101
      3236 11124

$$
000 
WGUS75 KTWC 060527
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1027 PM MST SAT JUL 5 2008

AZC019-060536-
/O.EXP.KTWC.FF.W.0007.000000T0000Z-080706T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
1027 PM MST SAT JUL 5 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1030 PM MST FOR
NORTHEASTERN PIMA COUNTY...

ALTHOUGH LIGHT SHOWERS WILL PERSIST ACROSS NORTHEAST PIMA COUNTY FOR 
THE NEXT HOUR...THE THREAT OF FLASH FLOODING HAS SUBSIDED. 
THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE AT 
1030 PM MST. 


LAT...LON 3247 11112 3249 11085 3221 11090 3215 11101
      3236 11124

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 12:50 PM MST, 8 hours 5 minutes earlier.

Area forecast discussion, Jul 5, 12:50 PM MST, 8 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
1250 PM MST SAT JUL 5 2008

.SYNOPSIS...HIGH PRESSURE ALOFT WILL REMAIN CENTERED TO THE NORTH
AND EAST OF ARIZONA INTO NEXT WEEK. THE FLOW AROUND THIS SYSTEM
ALONG WITH AVAILABLE MOISTURE WILL GENERATE THE DAILY CYCLE OF
ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS.

&&

.DISCUSSION...WATER VAPOR IMAGERY SHOWS WEAK HIGH PRESSURE IN THE
MID LEVELS GENERALLY OVER NORTHERN NEW MEXICO WITH AN APPROACHING
WEAK TROUGH MAKING ITS WAY TOWARD NORTHWEST ARIZONA. VISIBLE
SATELLITE IMAGERY AND RADAR MOSAIC SHOWS LINGERING DEBRIS CLOUDINESS
FROM LAST EVENING/OVERNIGHT CONVECTION OVER THE NORTHERN PART OF THE
STATE...BUT ALSO OVER SONORA MEXICO AND SOUTHWESTERN ARIZONA.
MEANWHILE...A PRETTY GOOD CUMULUS FIELD IS DEVELOPING OVER MUCH OF
SOUTHWESTERN NEW MEXICO...NORTHEASTERN SONORA AND ALL OF CHIHUAHUA
MEXICO AND INTO EXTREME SOUTHEAST ARIZONA. RADAR IS DETECTING
ISOLATED SHOWERS AND THUNDERSTORMS DEVELOPING ALONG THE RIM AND ALSO
THE MOUNTAINS OF GRAHAM...COCHISE AND SANTA CRUZ COUNTIES.

THIS MORNINGS KTWC SOUNDING UNMODIFIED SHOWED SLIGHT WARMING ABOVE
AROUND 550MB AND SLIGHT COOLING BELOW THAT LEVEL. THE SOUNDING
EXHIBITED A PWAT OF 1.49 INCHES WITH A LIFTED INDEX OF MINUS 5 AND A
CAPE OF AROUND 2700 J/KG. HOWEVER...MODIFYING THE SOUNDING USING
T=100TD=60 YIELDED A CAPE OF AROUND 2400 J/KG IF USING THE SURFACE
PARCEL LIFTING METHOD...BUT AROUND 1800 J/KG IF USING THE MEAN TEMP
LIFTING METHOD. SO...THE BOTTOM LINE IS STILL A FAIRLY ACTIVE DAY ON
TAP. BASED ON THE SOUNDING AND MODEL FORECAST SOUNDINGS THE STORMS
SHOULD MOVE WEST OR SLIGHTLY NORTH OF WEST TODAY. POP FORECAST OF
CHANCE CATEGORY FOR MOST PLACES LOOKS GOOD FOR THIS AFTERNOON AND
INTO THE EVENING.

MODELS INDICATE THE AFOREMENTIONED WEAK TROUGH WILL MAKE ITS WAY
EAST ACROSS NORTHERN ARIZONA AND INTO COLORADO THROUGH SUNDAY. AS
THIS OCCURS THE HIGH GETS PUSHED EAST AND ANOTHER TROUGH IS BACK TO
THE NW OVER CALIFORNIA...AND THIS ONE MOVES GENERALLY ACROSS THE
FOUR CORNERS REGION THROUGH MONDAY. BY TUESDAY AND WEDNESDAY HIGH
PRESSURE BECOMES ESTABLISHED OVER THE GREAT BASIN WITH A COL
GENERALLY OVER NEW MEXICO. BY LATE IN THE WEEK THE GFS AND ECMWF
SHOW A SERIES OF DISTURBANCES MOVING UP FROM MEXICO INTO THE DESERT
SOUTHWEST WHICH WILL LIKELY ENHANCE THUNDERSTORM DEVELOPMENT FOR
LATE IN THE WEEK AND INTO THE WEEKEND. NAM HAS BEEN DOING A FAIRLY
GOOD JOB AT DEPICTING THE DAY TO DAY ACTIVITY FOR THE MOST PART...SO
MY FORECAST FOR THE NEXT 2 TO 3 DAYS GENERALLY FOLLOWS THE NAM...BUT
WITH ADJUSTMENTS TO BLEND WITH THE SURROUNDING OFFICES. WITH THAT
SAID...I INCREASED THE RAIN CHANCES FOR SUNDAY AND MONDAY...BUT NOT
DRAMATICALLY. BASICALLY INCREASED POPS BY A CATEGORY OR SO. SHOULD
THEN SEE A SLIGHT DECREASE IN ACTIVITY TUESDAY AND WEDNESDAY...BUT
THEN BOTH THE GFS AND ECMWF SHOW A POTENTIALLY WET PERIOD FOR LATE
IN THE WEEK AND INTO THE WEEKEND...SO I INCREASED POPS FOR THAT TIME
PERIOD. THE PHOENIX OFFICE SAID THEY WOULD DO LIKEWISE.

HIGH TEMPS GENERALLY NEAR NORMAL THROUGH THE FORECAST PERIOD...WITH
LOWS TEMPS SLIGHTLY ABOVE NORMAL.

&&

.FIRE WEATHER...HIGH PRESSURE ALOFT WILL BE CENTERED OVER NORTHERN
NEW MEXICO TODAY WITH A WEAK TROUGH PUSHING EAST ACROSS NORTHERN
ARIZONA AND INTO COLORADO THROUGH SUNDAY. FLOW AROUND THE HIGH WILL
RESULT IN A DAILY CYCLE OF AFTERNOON AND EVENING THUNDERSTORMS...
ALONG WITH SEASONABLY HOT DAYTIME TEMPERATURES. EXPECT A SLIGHT
DECREASE IN THUNDERSTORM COVERAGE TUESDAY AND WEDNESDAY...BUT A WET
PERIOD COULD BE STORE FOR LATE IN THE WEEK AND EARLY NEXT WEEKEND.
ANY THUNDERSTORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE
STRONG... ERRATIC...AND GUSTY WINDS.

&&

.AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EVENING. WINDS WILL GENERALLY BE LIGHT AND DIURNALLY
DRIVEN EXCEPT NEAR THUNDERSTORMS THROUGH 06Z SUN...WHERE WINDS WILL
BE VARIABLE AND GUSTY AT TIMES. OUTFLOW WINDS WITH STORMS COULD HAVE
GUSTS TO NEAR 45 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

MOLLERE

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:48 PM MSTAreal Flood AdvisoryTWCPima87 min

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.